JACKSONVILLE, Fla. – Deadly doses of heroin and other opioids are taking more lives than car accidents in this country. The I-TEAM has uncovered these overdoses are happening all over Jacksonville, too. In fact, the numbers are skyrocketing all over Duval County.
There is a dangerous mix now making matters worse. Heroin and other drugs are being mixed with fentanyl -- a synthetic opioid. Fentanyl is being added because it gives the user a greater high.
It's the same dangerous mix that literally killed a man who was on his way to Jacksonville to get treatment for his long-time addiction.
"I purchased some heroin and it turned out it was fentanyl. I went into the restroom I snorted it up my nose," Alan Lemke told the I-TEAM.
Lemke was at the airport in Kentucky, about to check into his flight for Jacksonville, when he took one last hit before he got clean.
"I walked out to American Airlines counter looked about to check in and the next thing I know I'm on a stretcher. I didn't understand what was going on," he said.
Lemke was dead for 10 minutes -- brought back to life when first responders gave him Narcan and adrenaline to counteract his overdose.
"It was bad. It really scared me. It still scares me now," he said.
"There is no illness, no disease -- car accidents, nothing -- that is killing more people from the ages of 25 to 55 years of age in the United States," said Dr. Marcus DeCarvalho, the medical director at Beaches Recovery where Lemke is now getting treatment.
Carvalho says every day, more patients are being saved with the opioid reversal drug, Narcan, also known as Naloxone. It has been a proven lifesaver here in Jacksonville.
On average, every two hours, the Jacksonville Fire Rescue Department gets a call to respond to a heroin or other opioid overdose.
"When we are going to people with needles still in their arms, it's because the drug works that fast. It is absolutely within seconds. Within seconds, it can knock out someone's breathing," explained Lt. Mark Rawley with JFRD.
By the numbers
The Jacksonville Fire and Rescue Department tracks emergency overdose calls. In the last six months of 2016, from September. to December, JFRD took 473 overdose calls.
"Overdoses have increased, they have more than tripled in the past two years. Our call average is increasing on average 12 percent a year, but our overdoses are increasing three-fold," said Rawley.
JFRD says in 2015, they had 2,114 overdose victims. In 2016, that number jumped to 3,411.
While overdose calls are happening all over, here are the top five ZIP codes for those calls in Duval County in the second half of 2016:
- 32210: 126 calls
- 32218: 101 calls
- 32244: 93 calls
- 32205: 78 calls
- 32211: 75 calls
Narcan is saving lives, but overdose numbers aren't dropping; they are skyrocketing.
Calls to 911 for overdoses have tripled, and this growing epidemic has reached local government.
"The public awareness is just not there. The people don't know it's all around them," said Jacksonville City Councilman Bill Gulliford.
Those trying to get high on opioids is touching all neighborhoods, transcending race, age and gender. JFRD data shows overdose victims are men, women, white, black, poor, middle class, wealthy, young and old.
Gulliford says more needs to be done, and he's bringing together families, doctors and rescue crews -- even the medical examiner -- all who see the worst of this addiction every single day.
"This is sucking the life out of us," warned the chief medical examiner covering Northeast Florida, Dr. Valerie Rao.
More bodies are arriving at the coroner's office every week from opioid overdoses.
In 2015, there were 201 drug overdose deaths. In 2016, that number more than doubled to 464.
For toxicology alone, the bill to taxpayers is $500,000 a year, and rising. With so many deaths, it's getting difficult to keep up.
"We are overwhelmed. Help us, that's all I'm asking," said Rao. Help us watch your children, your brothers and sisters, your parents. We can all help each other."
In 2016, 90 percent of those who died from an overdose ranged in age from 20 and 60 years old, but most were between the age of 30 and 39.
That's the same age as Alan Lemke's friends. Opioid addiction killed them, too.
"All my friends have overdosed and they are gone. I don't have anybody left. I know a lot of people will hear this and they think he is a drug addict, he is the worst of the worst, but I am not. I came from middle class," said Lemke.
Rising costs of overdoses
The current price for the Jacksonville Fire and Rescue Department to transport a patient treated as an overdose is $996. In 2015, JFRD transported 1,903 patients treated as overdose costing $1,895,388. In 2016, JFRD transported 3,156 overdose patients costing $3,143,376.
If the trend continues, JFRD is preparing to transport 4,469 overdose patients in 2017, costing $4,451,124.
As for Narcan, from May 2016 to January 2017, a 9-month period, JFRD issued $74,854 in Narcan. The resupply and stocking of new units costs $15,000 a month.
Opioid addiction can happen instantly
Beaches Recovery Medical Director Dr. Marcus DeCarvalho says a person who goes out seeking heroin, can likely be a person who can't get his or her prescription pain killers anymore. They are addicted to their prescribed opioids and have to get that next high.
"Addiction is essentially a highjacking of your brain," he said. "The brain begins to believe it needs those things to survive just like food and sleep."
DeCarvalho says there's documented research that shows just one use can do it.
"There is a part of your mind saying, 'don't do this,'" said recovering opioid addict Alan Lemke, while the other part of your mind says, "Go get high."
Lemke began smoking and drinking alcohol when he was 10 years old. He says it was to cope with a painful childhood. When he was 24, he had a back injury and a doctor prescribed opioids to kill his pain. Lemke admits he was hooked instantly.
"I'm middle class. I was raised pretty well. My parents were never drug addicts, my sister is not a drug addict or an alcoholic. Everything was really good. Everything was real nice," said Lemke.
He's now 32 years old, and after Lemke nearly lost his life to his habit, he's getting clean at Beaches Recovery under DeCarvalho's care.
"If we don't have more doctors that are going to take the same stance and go after this and educate and not just treat we'll never overcome this. I mean it's huge. The CDC has called this an epidemic worldwide. The CDC is calling this a pandemic," said DeCarvalho. "We use the most opioids in the world."
DeCarvalho says this is a deadly mental illness that requires treatment and physicians need to find a better way to prescribe for pain.
How Narcan works
Narcan has proven over and over it can save the life of an overdosing opioid user.
"The way Narcan works is if there is an opioid in your brain. You've taken so much and you stop breathing and you fall, just like how Alan [Lemke] was in the airport," explained DeCarvalho. "When we deliver the Narcan, it blocks that receptor and then it competes with the opioid in there and pulls it right out. So literally, what should happen with an opioid is that the patient should just wake up."
Because it is so effective in saving lives, first responders carry doses of the so-called antidote with them. And, if someone is overdosing with fentanyl in the mix, paramedics know they may have to use more than one dose of Narcan to help them survive. Fentanyl is that strong.
"If you overdose on fentanyl, and I give you Narcan, it's not even going to work. I have to hook you up to an IV bag of Narcan in order for it to work," explained DeCarvalho.
He says even more Narcan is being used on the spot, because doctors and first responders are seeing drugs laced with fentanyl
"I am going to assume he overdosed on fentanyl. That should be the assumption because that's where we are today," added DeCarvalho.
JFRD says this is what happens step-by-step during an opioid overdose:
JFRD says these are the signs and symptoms to look for in a person who has overdosed on opioids:
- Unable to respond or unconscious
- Awake but with slowed or slurred speech
- Pinpoint pupils (miosis)
- Blue skin tinge: Usually lips and fingertips show first
- Body limp and doesn't respond to stimulation
- Face very pale
- Pulse (heartbeat) is slow, erratic, or not there at all
- May be vomiting
- Passing in and out of consciousness
- Choking sounds or a gurgling, snoring noise heard
- Breathing is very slow, irregular, or has stopped
JFRD has assigned an individual to track the overdose data on a monthly basis and is assisting other agencies with the same. It is also collaborating with area agencies and nonprofits on task forces and attending community forums to aid in education and awareness of this growing problem.
However, JFRD says it is limited in its ability to decrease the growing incidence of overdoses as it is primarily an emergency response entity. While its paramedics are saving lives, JFRD says it is also only buying time.
If you or someone you know is battling addiction. LSF Health Systems Inc. is a program that refers patients to a treatment facility. You can call 877-229-9098 24 hours a day for help.